Thunderstorm Wind, Pennington
- When
- July 27, 3:24 PM MST to 3:36 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
A severe thunderstorm produced wind gusts to 70 mph from east of Rapid City to Scenic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 70 mph from east of Rapid City to Scenic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:24 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 224 PM MDT MON JUL 27 2009 .DISCUSSION...SHORT WAVE OVER WY DROPPING SOUTHEASTWARD INTO UPPER LEVEL TROF. SURFACE COLD FRONT DRAPED ACROSS CENTRAL SD...NWRN SD...AND SERN MT WITH DRIER AIR MOVING IN FROM THE NORTH...AND HIGH PRESSURE OVER CENTRAL MT. LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER ERN WY...SWRN SD...AND WRN NE ARE WEAKENING AS THEY MOVE SOUTHEAST...AND WILL CONTINUE TO DIMINISH OVERNIGHT. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NERN WY AND SRN SD THIS EVENING...THEN DECREASE AFT MIDNIGHT. FAR NWRN SD WL SEE SOME CLEARING...BUT MID LVL CIGS OF 5-10K WL PREVAIL ACRS THE REST OF THE AREA...WITH ISOLATED MVFR CONDITIONS IN THE VICINITY OF THE SHRA/TSRA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 458 AM MDT MON JUL 27 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 458 AM MDT (558 AM CDT) MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A SECONDARY PUSH OF COOL AIR WILL BRING SOME SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 241 PM MDT MON JUL 27 2009 SDZ012-024-025-072-073-272145- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BEAR BUTTE STATE PARK...DEADWOOD... DOWNTOWN BELLE FOURCHE AND DOWNTOWN SPEARFISH 241 PM MDT MON JUL 27 2009 ...STRONG THUNDERSTORMS APPROACHING NORTHERN BLACK HILLS... AT 239 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH SMALL HAIL...BRIEF HEAVY RAINS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED FROM NEAR SAINT ONGE TO NORTH OF ALADDIN...AND WERE MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WHITEWOOD AND DEADWOOD... GALENA... DOWNTOWN STURGIS... BEAR BUTTE STATE PARK... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 2 AND 41... BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 314 PM MDT MON JUL 27 2009 SDZ046-047-049-272215- MELLETTE-TODD-TRIPP- INCLUDING THE CITIES OF...CARTER...CLEARFIELD...COLOME AND HAMILL 414 PM CDT MON JUL 27 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 412 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH SMALL HAIL...BRIEF HEAVY RAIN...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF HAMILL TO 8 MILES NORTHEAST OF WHITE RIVER...AND WERE MOVING SOUTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... HAMILL AND WHITE RIVER... IDEAL AND WOOD... MOSHER... WITTEN... CARTER...WINNER AND OKREEK... HIDDEN TIMBER... RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 344 PM MDT MON JUL 27 2009 SDZ024>026-028>031-072>074-272245- CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER... BROWNSVILLE AND CAPUTA 344 PM MDT MON JUL 27 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH SMALL HAIL...BRIEF HEAVY RAIN AND OCCASTIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ELLSWORTH AFB TO ROUBAIX LAKE...AND WERE MOVING SOUTHEAST AT 25 MPH. ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PIEDMONT AND NEMO... MYSTIC...BLACK HAWK AND SILVER CITY... ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR... BOX ELDER... DOWNTOWN RAPID CITY... HERMOSA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND 83... RICHARDS
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 414 PM MDT MON JUL 27 2009 SDZ024>026-028>031-072>074-272300- CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BLACK HAWK...BOX ELDER... BROWNSVILLE AND CAPUTA 414 PM MDT MON JUL 27 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 340 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ELLSWORTH AFB TO ROUBAIX LAKE...AND WERE MOVING SOUTHEAST AT 25 MPH. ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED EAST OF A LINE FROM ROCKERVILLE TO HAYWARD...ALSO MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PIEDMONT AND NEMO... MYSTIC...BLACK HAWK AND SILVER CITY... ELLSWORTH AFB...JOHNSON SIDING AND PACTOLA RESERVOIR... BOX ELDER... DOWNTOWN RAPID CITY... HERMOSA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND 83... RICHARDS
The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178917, 178916.